Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

What is the treatment for diarrhea in children?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5174 Questions
Hello! My baby is 11 months old and has a 103 fever (taken rectally). He is teething (has 3 teeth so far). He's been having diahrrea for 24 hours color yellow or green with mucus. He is also more irritable and less hungry for solids than usual. He is drinking his formula milk and swelling well however. What can be wrong?
Posted Sun, 16 Feb 2014 in Child Health
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: may be a viral gastroenteritis! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about fever and diarrhea you have reported in your child. The most common cause of fever and diarrhea in children is viral gastroenetritis. Vital infections do not have any specific drugs that would kill the virus. What we do is to manage the symptoms, ensure appropriate feeding and prevent dehydration while the body build up adequate immunity to eliminate the virus. In this context, we need to ensure that the child drinks as much fluid as possible to compensate for the watery stools. Use Tylenol and cold compresses to reduce the temperature of the child as well as dressing him lightly. It is very important to maintain the temperature low otherwise the child would develop seizures and complicate management. Try different foods and let the child eat well. Monitor the following which would signal the need for immediate consultation: 1. Numerous watery stools more than what the child can drink 2. Repeated vomiting 3. Persistence of fever despite the above measures. 4. Weight loss, urinating less than usual, sunken eyes, decreased playfulness. I hope this addresses your query fully. Thank you so much for using our services and do feel free to ask for more clarification or information if need be. I wish your son a rapid recovery. Do not hesitate to ask for immediate help if you have any difficulties. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What is the treatment for diarrhea in children? 3 minutes later
Hello and thank you so much for answering me very quickly. I feel very relieved to read your response. I gave him 1/2 banana and a baby yogurt for his dinner and then he had a bit of water and his usual 6oz formula before bed. It is his first fever so I have never given him any Tylenol. I just put him to bed for the night and took his fever before bed and it was at 103.4. Do you think it is ok to let him sleep through the night with no Tylenol if he does not wake up? Thank you, XXXX
Answered by Dr. Chobufo Ditah 9 minutes later
Brief Answer: NO Detailed Answer: Please, try and obtain some Tylenol and give him. The temperature is too high and would increase fluids loss that can further make him to become quickly dehydrated. You can get this easily from nearby convenience stores or any pharmacy. Depending on the weight of the child, a dose would be recommended. You may also provide me with the information to determine how much he needs. Remember you would have to provide more feeds and fluid than usual because of the fever and diarrhea. This will offset any fluid losses Let me know if you have more concerns. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor